Virginia, 2017Hail and Damaging Wind in Virginia, July 12, 2017
July 12, 2017 · NWS RNK · 2 events in 1 county or zone
An isolated severe thunderstorm was able to develop during the afternoon of July 12th as convergence across the higher terrain of Grayson County was able to overcome the stability of a relatively dry and stable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm was able to develop during the afternoon of July 12th as convergence across the higher terrain of Grayson County was able to overcome the stability of a relatively dry and stable atmosphere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 12, 12:47 PM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 12, 12:47 PM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
147 PM EDT Wed Jul 12 2017
.SYNOPSIS...
A large Bermuda high will remain in control of our weather through the
latter portion of the week as it pumps hot and humid air into the
region, with an increasing chance for showers and thunderstorms. A cold
front will then move slowly through the region Friday and Saturday with
a good chance of thunderstorms, followed by improving conditions on
Sunday. As another front approaches from the northwest, unsettled
weather with a chance for showers and thunderstorms will return to the
Appalachians and central mid Atlantic region for the first part of next
week.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 245 PM EDT Wednesday...
No significant change in the synoptic pattern as a Bermuda high off the
coast remains in control of our weather and zonal flow aloft keeps the
active track of convective complexes well off to our north. Expect any
isolated cells that manage to develop from the southern Blue Ridge into
the mountains of NC to dissipate early this evening with dry conditions
overnight. Expect any late night fog formation to be primarily along
the river valleys west of the Blue Ridge. Expect an increase in chances
for showers/thunderstorms tomorrow as a weak influx of short wave
energy approaches from the south and increasing moisture generates a
bit more instability.
Temperatures tonight will remain quite warm with low/mid 70s east of
the Blue Ridge and low/mid 60s to the west. The heat stays on for
Thursday with low/mid 90s east to mid 80s/around 90 west. Heat
index values will once again top 100 east of the Ridge so stay
hydrated and take frequent breaks when outdoors.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 245 PM EDT Wednesday...
A cold front will gradually approach and then cross the area during
this portion of the forecast. Moisture will continue to pool in
advance of the front Thursday night through Friday. This and
increased dynamics aloft with the approach of the front should allow
for generous coverage of showers and storms by the afternoon on
Friday, especially across the mountains. The front is expected to
crosses the region Friday night into early Saturday morning. Its
proximity to the area on Saturday will help maintain isolated to
scattered showers and storms across primarily the southern half the
area during the day Saturday.
The latest Day 3 Convective Outlook from the Storm Prediction Center
place a Marginal risk of severe weather over the forecast area
Friday and Friday night. The greatest severe weather threat is
isolated damaging winds.
High temperatures will continue average about five degrees above
normal during this portion of the forecast with low temperatures
close to ten degrees above normal. Readings will be slightly cooler
on Saturday as compared to Friday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 245 PM EDT Wednesday...
During this period of the forecast an upper ridge will remain parked
across Rockies and Plains States, keeping a general northwest flow
pattern across our region. Within this flow regime, a series of
upper level troughs will cross our area, each with the potential for
accompanying daily showers and storms.
By Wednesday, uncertainty grows in regards to whether or not the
upper ridge makes enough progress eastward and squelch convection
over our region, or we remain in the troughy regime. Our forecast
will lean toward the "not" side.
Temperatures during this portion of the forecast will still average
above normal, but be a couple of degrees cooler on average than the
days leading into the weekend.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 245 PM EDT Wednesday...
Bermuda high off the coast will remain in control of our weather
through the TAF period, but the pattern of diurnal convection will be
trending upward as added warmth in the boundary layer and orographic
affects in the mountain start to overcome the convective cap. Coverage
through this evening will be sparse and confined to the southern Blue
Ridge into the mountains of North Carolina and expect no impact to TAF
sites. Convection by tomorrow afternoon convection will increase in
coverage but will not attempt to discern particulars toward the end of
the period and will simply include VCTS for sites along/west of the
Blue Ridge late in the period.
Expect cigs/vsbys to generally be VFR with some late night fog/stratus
possible mainly at KLWB and KBCB, though the trend over the past few
nights has been for minimal coverage outside of the immediate river
valleys west of the Blue Ridge.
Winds will generally be light through the period.
Aviation Extended Discussion...
Thursday there is a slightly better probability of
thunderstorms in the afternoon and evening. Late night/early
morning fog/low clouds are again expected Thursday night.
Scattered to numerous MVFR showers and thunderstorms are
possible for Friday and Saturday with the passage of a cold
front. Sunday will be drier with overall VFR conditions.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...DS
LONG TERM...DS
AVIATION...MBS/DS
Hazardous weather outlook, Jul 12, 3:28 AM EST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
428 AM EDT Wed Jul 12 2017
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-131100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
428 AM EDT Wed Jul 12 2017
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered to numerous thunderstorms are expected Friday afternoon and
evening. A few of these could become strong to severe, with damaging
wind gusts the main threat.
For the remainder of the period, the probability of widespread
hazardous weather is low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RAB
In the hours before
Special weather statement, Jul 12, 1:36 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
236 PM EDT Wed Jul 12 2017
NCZ001>003-018-019-VAZ015>017-032-033-122100-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-
Patrick-Franklin-
Including the cities of West Jefferson, Sparta, Dobson, Boone,
Wilkesboro, Independence, Whitetop, Troutdale, Volney, Galax,
Floyd, Stuart, and Rocky Mount
236 PM EDT Wed Jul 12 2017
...SLOW MOVING THUNDERSTORMS THIS AFTERNOON...
Slow moving thunderstorms will form along the eastern slopes of
the southwest Virginia and northwest North Carolina Blue Ridge
through the afternoon. These storms are capable of producing
heavy rainfall of an inch or so and gusty winds up to 40 mph as
they collapse. The lifetime of these thunderstorms are around 30
minutes.
Outflow boundaries from decaying storms may generate more storms
into this evening for counties bordering the Blue Ridge.
RCS
Thunderstorm Wind, Grayson
- When
- July 12, 3:20 PM EST
- Where
- Grayson County, 0.67 mi W of Riverside
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300
- Reported by
- Public
- Coordinates
- 36.671, -81.032
Thunderstorm winds caused a six-inch diameter limb to fall in a homeowner’s backyard.
Hail, Grayson
- When
- July 12, 3:20 PM EST
- Where
- Grayson County, 0.67 mi W of Riverside
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.671, -81.032
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 12 to 13, 20172 deaths · 1 event
- Flooding and Hail in Massachusetts, July 12, 2017$1.1 million · 1.25 in hail · 34 events
- Flash Flood and Damaging Winds in Wisconsin, July 12, 2017$125,000 · 61 kt wind · 5 events
- Flash Flooding and Flood in Wisconsin, July 12 to 13, 2017$77,000 · 4 events
- Flash Flood and Lightning Strike in Mississippi, July 12 to 15, 20171 injured · $33,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 12, 2017$20,000 · 1.75 in hail · 5 events
- Flash Flooding and Flooding in Missouri, July 12 to 13, 201756 kt wind · 14 events
- Waterspouts in Gulf of Mexico, July 12 to 13, 201712 events
- Damaging Wind in New York, July 12, 2017$15,000 · 50 kt wind · 1 event
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 12, 20177 events
- Tornado and Hail in Wisconsin, July 12, 2017$5,000 · EF0 · 7 events
- Flash Flood and Damaging Winds in New York, July 12 to 13, 2017$1,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700744, 700745.